Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Gastroenterol. 2005 May;100(5):1167-73.

Immunosuppressive therapy in Whipple's disease patients is associated with the appearance of gastrointestinal manifestations.

Author information

  • 1Stiftung Deutsche Klinik für Diagnostik, Division of Gastroenterology, Wiesbaden, Germany.

Abstract

OBJECTIVES:

Whipple's disease is a rare chronic disorder, which is caused by systemic infection with Tropheryma whipplei. The first symptom of Whipple's disease usually is a nondestructive polyarthritis resembling in many aspects seronegative rheumatoid arthritis. This polyarticular inflammatory arthropathy preceding the diagnosis of Whipple's disease for several years frequently is treated with nonsteroidal antiinflammatory drugs (NSAIDs) and with immunosuppressive therapy. There is evidence that altered immune functions play a role in the manifestation of the disease and that Whipple's disease is associated with opportunistic infections. We therefore asked whether immunosuppressive treatment for arthropathy may alter the course of Whipple's disease.

PATIENTS AND METHODS:

In a series of 27 patients with Whipple's disease clinical data were documented and the patients were followed for 3-4 yr. The patients were classified into three groups according to their medication: (i) patients with immunosuppressive therapy preceding the diagnosis, (ii) patients with NSAIDs before diagnosis, and (iii) patients without such therapies.

RESULTS:

Arthropathies occurred in the mean 8 yr before diagnosis and were the first symptom in 63% of the patients. Gastrointestinal involvement usually became evident later on and frequently led to the diagnosis of Whipple's disease. In patients with immunosuppressive treatment, diarrhea occurred in the median 4 months after the initiation of such therapy and diagnosis of Whipple's disease was made after another 2 months. In contrast, other medical treatments were not closely followed by the onset of diarrhea.

CONCLUSIONS:

These results indicate an association between immunosuppressive therapy and the onset of diarrhea in Whipple's disease and thus support the concept that immunologic factors play a role in disease pathogenesis. Further investigation on the interaction of the immune system and Tropheryma whipplei infection are required to understand the factors contributing to the clinical manifestation of this rare disorder and possibly to introduce preventive interventions.

PMID:
15842595
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk